MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMCP03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 09/10/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2013: (b)(6) medical center.(b)(6).Thoracic surgery operative report.Preoperative diagnosis: ¿left thoracoabdominal wall hernia.¿ implant procedure: repair of thoracoabdominal hernia utilizing gore-tex dualmesh.[implant: gore® dualmesh® plus biomaterial, 1dlmcp03/10180252, 10cm x 15cm x 1mm thick, oval].Implant date: (b)(6) 2013 [hospitalization dates unknown].(b)(6) 2013: (b)(6) medical center.(b)(6).Thoracic surgery operative report.Assistant #1: (b)(6).Assistant #2: (b)(6).Pre- and postoperative diagnosis: left thoracoabdominal wall hernia.Specimens: none.Complications: none.Drains: one 28-french chest tube.Wound classification: [not provided].Findings: ¿large hernia defect centered at the 8th intercostal space with wide splaying of the 8th and 9th ribs.¿ procedure: ¿the patient was brought to the preoperative holding area where arterial and epidural catheters were placed.He was then brought to into the operating room and placed onto the table in the supine position.He was intubated and anesthetized with a 39 double-lumen endotracheal tube.Flexible bronchoscopic examination was performed, confirming proper placement of the tube.The patient was then positioned for the left-sided procedure.The chest and abdomen were prepped and draped in a sterile fashion.A flank incision was made going over the lateral anterior abdominal wall in the 8th intercostal space, centered over the large hernia defect.The subcutaneous tissues were divided, as was the transverse abdominis muscle.The large hernia sac was immediately apparent.This easily reduced back into the abdominal cavity.The pleural space had been entered posteriorly and laterally with exposure of the diaphragm there as well.The 9th rib had an obvious fracture point off the 8th rib at the costal margin, which was a known site of injury and likely the culprit of the patient¿s hernia defect.There as [sic] good motility in the 9th rib, and it appeared that it would reduce with intercostal stitches to close the interspace.The plan was initially to free the hernia defect up circumferentially, repair with a patch and then close the interspace.The sac was taken off the underside of the transverse abdominis muscle and the diaphragm superiorly and laterally.This left a good margin for repair.A dualmesh graft was brought onto the field and fashioned to a size of about 10 x 6 cm.The patch was then affixed circumferentially, taking horizontal mattress sutures using #1 nurolon through the muscle and #1 prolene around the 9th rib and the 8th rib, placing about 10 sutures.This was done in a mattress fashion with sutures going through the musculature or intercostal space, through the graft, back out through the graft and then back out through the muscle.On tying these down, there was a very secure closure.Prior to completing the closure, 2 intercostal stitches were placed around the 8th and 9th ribs.After tying down the mesh, these were tied down with good closure of the interspace.A #28-french chest tube was placed into the left pleural space.The musculature and fascia were then closed with running vicryl and the skin with a monocryl stitch.The patient tolerated surgery well.All counts were correct at the end of the case.Blood loss was trivial.He was extubated in the operating room and transferred to the recovery room in stable condition.(b)(6) 2013: (b)(6) medical center.Implant sticker.¿gore® dualmesh® plus biomaterial.Ref.Catalogue number: 1dlmcp03.Lot/batch code: 10180252.W.L.Gore & associates.Exp.205-01.¿ explant preoperative complaints: (b)(6) 2014: (b)(6) medical center.(b)(6).Operative report.Preoperative diagnosis: recurrent incarcerated thoracoabdominal left flank hernia with potential bowel ischemia.Explant procedure: diagnostic laparoscopy.Exploratory laparotomy.Small bowel resection approximately 50 ml of proximal small bowel with primary stapled anastomosis.Partial omentectomy.Mesh explantation (prior gore-tex piece of mesh).Primary repair of diaphragmatic hernia.Placement of a chest tube into the left pleural space.Explant date: (b)(6) 2014 [hospitalization date unknown].(b)(6) 2014: maine medical center.(b)(6).Operative report.Assistant: (b)(6).Preoperative diagnosis: recurrent incarcerated thoracoabdominal left flank hernia with potential ischemia.Postoperative diagnosis: incarcerated left diaphragmatic hernia with infarcted small bowel and omentum.Anesthesia: general.Estimated blood loss: approximately 200 ml.Procedure: ¿the patient was taken to the operating room and placed supine on operating table.The patient was given appropriate perioperative antibiotics.The patient was placed under general anesthesia.The patient was positioned into the right lateral decubitus fashion.The abdomen and left lower chest were prepped and draped in a standard surgical sterile fashion.We decided to perform a diagnostic laparoscopy to see if it was possible to reduce this hernia with this approach.A 12 mm laparoscopic port was placed using the open technique above the umbilicus.Under direct vision, two additional laparoscopic ports were placed into the midline above the umbilicus.Upon inspection of the abdominal cavity, it was dear the presence of an incarcerated hernia with omentum in the small bowel.Despite multiple attempts to reduce its contents, it was not possible and visualizing an area-of ischemic bowel, a decision was made to convert the procedure to an exploratory laparotomy.The incision as made along the prior thoracoabdominal incision located between the sixth and the eighth rib on the left chest.Upon entering the hernia sac, which communicated with the left chest, it was obvious that a portion of the small bowel measuring approximately 50 cm was necrotic.Also, the mid portion of the transverse colon omentum was also necrotic.The omentum was resected and subsequently the small bowel was resected using surgical staples.The mesenteric vessels were transected with a harmonic scalpel and reinforced with individual figure-of-eight silk sutures.Next, a functional side-to-side small bowel anastomosis was made using the staple technique.The mesenteric breech was closed using separated vicryl sutures.At this point, the small bowel was returned to the abdominal cavity.A small area of serosal laceration at the time of attempt of reduction of the incarcerated hernia from the laparoscopic approach was repaired with two individual 3-0 silk sutures along the mid transverse colon next, attention was directed to the edges of this hernia defect which measured approximately 10 cm longitudinally x 8 cm in the transverse diameter.The prior piece of gore-tex mesh had migrated into the upper portion of the prior repair and it was excised and passed off the table as a specimen.Next, using interrupted ethibond stitches with pledgets, the diaphragm was closed in a position to the external oblique muscles on the lateral abdominal wall.We checked this repair after reestablishing the pneumoperitoneum and giving the patient the valsalva maneuver.There was no evidence of any weakened areas.At this point, the abdominal trocars were removed.The fascial defect at the level of the umbilicus was closed with a figure-of-eight 0 pds.Then we closed the part of the hernia sac under the subcutaneous tissue with a running 3-0 vicryl suture.The subcutaneous tissue was irrigated and the skin was closed with staples.Prior to this a 28 french chest tube was placed into the left chest.Intraoperatively, this patient developed hypotension, likely due to the physiological response to this small bowel necrosis.Vasopressors were started.A decision was made to leave the patient intubated and transfer him to the intensive care unit for further support and to continue his treatment.¿ (b)(6) 2014: (b)(6) medical center.(b)(6).Operative report.Preoperative diagnosis: incarcerated hernia.Postoperative diagnosis: incarcerated hernia with infarcted small bowel and omentum, left diaphragmatic hernia.Anesthesia: general.Estimated blood loss: less than 100 ml.Complications: none.Specimens: small bowel, omentum, gortex mesh ¿ to pathology.Findings: upon entering abdomen, infarcted omentum and large amount of small bowel within lateral abd [abdominal] wall defect.Converted to open, reduced and resected about 50 cm ischemic bowel and most of omentum with primary stapled anastomosis.Extended incision up to left thoracotomy, found healthy intact diaphragm separated from external oblique.Primary repair of defect with bovine pericardium pledgets on diaphragm side.28 f chest tube left in l chest hernia sac and subcutaneous tissue closed, skin closed with staples.At end of case, laparoscopic evaluation showed intact repair even with valsalva maneuver.No other gross abnormalities within abdomen.12 mm umbilical trocar site closed with figure-of-8 suture.Counts wrong at end of case (extra retractor) so chest and abd xr obtained in or.(b)(6) 2014: (b)(6) medical center.(b)(6).Pathology report.Specimen: infarcted omentum.Gore-tex mesh.Final diagnosis: small bowel and omentum, segmental resection: segment of small bowel and omentum with patchy ischemia, consistent with incarceration.Negative for neoplasm.Surgical margins viable.Medical device, resection: mesh and adherent fibroadipose tissue with hemorrhage and reactive changes.Clinical history: ventral hernia.Gross description: specimen is received in formalin labeled (b)(6) and infarcted omentum and are three segments of bowel, irregular hemorrhagic portion of omentum, and separate fragment of mesentery.The bowel segments range from 5.0 to 32 cm in length, each 4.0 cm in diameter, all appearing to consist of small intestine.The omentum is diffusely dusky, purple and hemorrhagic, measuring 36 x 18 x 4.0 cm.The longest segment of bowel has a dusky purple mucosa with thinning of the wall.The margins appear pink and unremarkable.The separate segments of bowel are unremarkable.The omentum demonstrates fibrous adhesions on its surface and sectioning reveals a diffusely hemorrhagic dusky purple cut surface with no discrete lesion seen.Representative sections are submitted as follows: representative margins from longer segment of bowel.Representative bowel and omentum.The specimen is received in formalin labeled (b)(6) and gore-tex(r) mesh and is an irregular portion of synthetic tan mesh with attached fibrous tissue measuring in overall dimensions 9.0 x 3.8 x 2.5 cm.Sectioning reveals pink-yellow fibroadipose tissue surrounding tan synthetic mesh which measures 1.0 cm in thickness.A representative section is submitted.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open thoracoabdominal hernia repair on (b)(6) 2013, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to recurrence with infarcted small bowel and omentum.Mesh had migrated into the upper portion of the prior repair.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.Actions of a healthcare professional/device user, if inconsistent and/or non-conforming to a manufacturer¿s intended uses, recommendations, instructions for use (ifu), or recognized best practices related to device-device compatibility, may result in or contribute to an adverse event.All fixation devices should be used in accordance with the manufacturer¿s instructions for use.The physician should reference the manufacturer¿s instructions for use and any supporting clinical literature regarding any potential warnings, precautions, and adverse events related to fixation devices.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key17946854
Report Number3003910212-2023-01503
Device Sequence Number18199042
Product Code FTL
UDI-Device Identifier00733132601103
UDI-Public00733132601103
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2014
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2015
Device Catalogue Number1DLMCP03
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2023
Supplement Date Received by Manufacturer10/02/2023
10/02/2023
Initial Report FDA Received Date10/16/2023
Supplement Report FDA Received Date11/09/2023
04/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/15/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age68 YR
Patient SexMale